Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 113, NWS Detroit, MI

June 23, 2004Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 23, 2004, 8:47 PM EDT for Saginaw County, Michigan. It was in force for 73 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2004, 8:47 PM EDT (00:47 UTC)
Expired
Jun 23, 2004, 10:00 PM EDT
In force
73 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:17 PM EDTHAIL 0.753 Nw Oakley, MI
Jun 23, 9:30 PM EDTHAIL 1Chesaning, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS53 KDTX 240047
SVRDTX
MIC145-240200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
846 PM EDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1000 PM EDT

* AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THE LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
  ONE INCH IN DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES WEST OF
  ST. CHARLES TO 26 MILES WEST OF CHESANING...OR ALONG A LINE
  EXTENDING FROM 7 MILES SOUTHEAST OF ALMA TO 10 MILES NORTH OF ST.
  JOHNS...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. CHARLES AROUND 910 PM EDT
  CHESANING AROUND 915 PM EDT
  SAGINAW AROUND 920 PM EDT
  BIRCH RUN AROUND 935 PM EDT
  FRANKENMUTH AROUND 940 PM EDT

THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN.

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4347 8437 4314 8438 4314 8394 4323 8393
      4323 8369 4349 8369

$$

RBP / BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:30 PM EDT, 7 hours 17 minutes earlier.

Area forecast discussion, Jun 23, 1:30 PM EDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
130 PM EDT WED JUN 23 2004

.DISCUSSION...

CONVECTION TRYING TO FIRE AHEAD OF FRONT AND FRONTAL WAVE OVER
SOUTHERN WISCONSIN AND SHOULD DEVELOP OVER WEST CENTRAL LOWER AS
WELL AS CAPES HAVE INCREASED TO AROUND 1000J/KG. WOULD NOT BE
SURPRISED TO SEE CONVECTION FIRE A LITTLE FURTHER SOUTH OVER
NORTHERN ILLINOIS AS WELL AS NOSE OF 850 MB JET WORKS EAST ACROSS
THE NORTHERN OHIO VALLEY. FOCUSING MECHANISM LACKING OVER LOWER
MICHIGAN THIS AFTERNOON...SO ORGANIZED CONVECTION WILL BE HARD TO
GENERATE. LIMITING FACTOR ALSO WILL BE DEGREE OF INSTABILITY...SFC
DEW POINTS IN MID 50S...AND LACK OF GOOD SHEAR AT THE ONSET. BY 00Z
SHEAR SHOULD INCREASE SIGNIFICANTLY AS 850 MB JET APPROACHES
SOUTHERN LOWER MICHIGAN. HAIL ALSO A CONCERN WITH WET BULB ZERO
AROUND 8500 FT. MAIN THREAT FOR STRONG CONVECTION REMAINS FROM PTK
NORTHWARD.

MODELS IN GENERAL AGREEMENT THROUGH 84 HOURS. HOWEVER THE ETA IS
MUCH MORE AGGRESSIVE WITH SURFACE WAVE MOVING ACROSS NORTHERN LOWER
OVERNIGHT. PREFER THE STRONGER ETA SOLUTION AT THIS TIME AS LFQ OF
300 MB JET INTERACTS WITH THIS FEATURE. WATER VAPOR LOOP SHOWS NOSE
OF THIS JET ENTERING INTO SOUTHERN MINNESOTA AND APPROACHING THE
FRONTAL WAVE ALREADY. COMBINATION OF DEEPENING SURFACE WAVE AND
STRENGTHENING 850 MB JET COULD RESULT IN ORGANIZED CONVECTION EARLY
THIS EVENING OVER THE NORTHERN PORTION OF CWA.

MODELS SHOW LEAD COLD FRONT HANGING UP OVER NORTHERN LOWER THIS
EVENING AS SURFACE WAVE DEVELOPS RESULTING IN LACK OF GOOD LOW LEVEL
CONVERGENCE SOUTH OF PTK UNTIL AROUND MIDNIGHT. LEAD 500 MB
VORTICITY LOBE ALSO TRACKING ACROSS MAINLY NORTHERN PORTION OF CWA
LATE THIS EVENING...AND SECOND WAVE AROUND 09Z. THUS GREATER QPF AND
POPS OVER NORTH HALF OF CWA TONIGHT. WILL CONTINUE WITH MENTION OF
TRW THROUGH THE NIGHT AS WELL...WITH FRONTAL BOUNDARY HUNG UP OVER
NORTHERN LOWER PERSISTENT 850 MB THETA-E ADVECTION ACROSS THE CWA
OVERNIGHT AND MID LEVEL LAPSE RATES AROUND 6C.

GOOD SHOT OF 850-500 MB DPVA AS VORT SHEAR AXIS PUSHES THROUGH
NORTHERN CWA AROUND 00Z FRIDAY AND SOUTHERN CWA OVERNIGHT THURSDAY.
THUS WILL CONTINUE WITH CHANCE POPS FOR THURSDAY NIGHT. WILL ALSO
HAVE TO CONTEND WITH COLD UPPER CORE PASSING JUST NORTH OF CWA LATE
THURSDAY AFTERNOON INTO THE EVENING ACROSS THE NORTHERN PORTION OF
THE CWA. 500 MB TEMPERATURES COOL  TO -18C...HOWEVER 850 TEMPS
ALREADY PLUNGING...RESULTING IN VERTICAL TOTALS IN THE LOWER TO MID
20S. WILL MENTION ISOLATED TRW FROM MBS NORTHWARD 21Z THURSDAY
THROUGH 03Z FRIDAY.

FRONT TO FAR SOUTH AND RH FIELDS TO DRY FOR MENTION OF POPS ON
FRIDAY...EVEN WITH WEAK UPPER WAVE MOVING ACROSS THE FAR SOUTH.

PREFER THE COOLER FWC TEMPS FOR TONIGHT AND THE COOLER MET GUIDANCE
TEMPS FOR THURSDAY...GIVEN CLOUD COVER AND MAGNITUDE OF COLD AIR
ADVECTION IN THE AFTERNOON...ESPECIALLY NORTH OF PTK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GSS

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 23, 5:00 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 PM EDT WED JUN 23 2004

MIZ047>049-053-054-241000-
BAY-HURON-MIDLAND-SAGINAW-TUSCOLA-
500 PM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR TRI-CITIES AND NORTHERN THUMB
REGION.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH 4 AM. THERE IS A CHANCE OF ISOLATED
SEVERE THUNDERSTORMS THROUGH MIDNIGHT. THE MAIN HAZARDS WILL BE WIND
GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THUNDERSTORM
MOVEMENT WILL BE EAST AROUND 25 MPH.

A COLD FRONT WILL MOVE FROM NORTHERN LOWER MICHIGAN TO THE SAGINAW
VALLEY TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
SAGINAW VALLEY AND THUMB REGIONS THROUGH MIDNIGHT. THE THREAT OF
THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT LATE
TONIGHT.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MIZ055-060>063-068>070-241000-
GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-SANILAC-SHIAWASSEE-
ST. CLAIR-
500 PM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE I 69 AND M 59 CORRIDORS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT. THERE IS A CHANCE
OF ISOLATED SEVERE THUNDERSTORMS THROUGH MIDNIGHT. THE MAIN HAZARDS
WILL BE WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.
THUNDERSTORM MOVEMENT WILL BE EAST AT AROUND 25 MPH.

A COLD FRONT WILL MOVE FROM NORTHERN LOWER MICHIGAN TO THE SAGINAW
VALLEY TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
SAGINAW VALLEY AND THUMB REGIONS THIS EVENING THEN DROP SOUTH INTO
THE I 69 AND M 59 CORRIDORS OVERNIGHT.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MIZ075-076-082-083-241000-
LENAWEE-MONROE-WASHTENAW-WAYNE-
500 PM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS SOUTH OF M-59.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. AN ISOLATED STORM COULD
BECOME SEVERE THROUGH MIDNIGHT. THE MAIN HAZARDS WILL BE WIND GUSTS TO
60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THUNDERSTORM MOVEMENT
WILL BE EAST AROUND 25 MPH.

A COLD FRONT WILL MOVE FROM NORTHERN LOWER MICHIGAN TO THE SAGINAW
VALLEY TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THIS
FRONT AFTER 8 PM...THE THREAT OF SEVERE WEATHER WILL END AFTER
MIDNIGHT DUE TO THE LOSS OF DAYTIME HEATING.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

GSS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:03 PM EDTSevere Thunderstorm WarningDTXShiawassee57 min
Jun 23, 9:07 PM EDTTornado WarningDTXSaginaw53 min
Jun 23, 9:32 PM EDTSevere Thunderstorm WarningDTXGenesee58 min
Jun 23, 10:10 PM EDTSevere Thunderstorm WarningDTXLapeer80 min
Jun 24, 1:04 AM EDTSevere Thunderstorm WarningDTXBay41 min
Jun 24, 1:06 AM EDTSpecial Marine WarningDTX84 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.